Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 50, NWS Wilmington, NC

May 3, 2003Dillon County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 3, 2003, 10:41 PM EDT for Dillon County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 10:41 PM EDT (02:41 UTC)
Expired
May 3, 2003, 11:40 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Dillon County, SC

The radar

The Wilmington radar (KLTX), 96 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:40 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

370 
WUUS52 KILM 040241
SVRILM
SCC033-040340-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1040 PM EDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  DILLON COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1140 PM EDT

* AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER        
  DILLON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FLOYDALE AT 1045 PM
   FORK AT 1055 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA. THIS STORM HAS A HISTORY OF LARGE HAIL AND 
DAMAGING WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3450 7932 3439 7957 3430 7963 3430 7949
          3425 7922 3430 7908

TRA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 9:58 PM EDT, 43 minutes earlier.

Area forecast discussion, May 3, 9:58 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
958 PM EDT SAT MAY 3 2003

UPDATE TO PUBLIC PACKAGE WILL COME AFTER WATCH EXPIRES AT 11 PM.
FINAL NUMBERS TO BE DETERMINED THEN.

MARINE: GOING CWF LOOKS GOOD WITH TWEAKS TO REFLECT CURRENT
CONDITIONS.

.ILM...
.NC...NONE.
.SC...NONE.

RAN
----------------------PREVIOUS DISCUSSION 300 PM---------------------
SHORT WAVES PASSING N AND JUST S OF AREA OVERNIGHT. AT THE
SURFACE...WEDGE OF HIGH PRESSURE BUILDING DOWN THE COAST. WENT WITH
HIGH CHANCE N FOR SHOWERS AND THUNDER TO LIKELY SC PORTION OF CWA.

WENT WITH GFS MODEL FOR SUN...GIVEN STRENGTH OF WEDGE...EXPECT A DRY
DAY. ETA TOO QUICK IN BREAKING DOWN THIS FEATURE.

HIGH PRES ALOFT BUILDING ACROSS THE AREA SUN NIGHT INTO MON WHILE
SFC HIGH REMAINS IN PLACE. HIGH PRESSURE MOVES OUT TO SEA ON MON AND
BY AFTN AND ESPECIALLY AT NIGHT ONSHORE FLOW AND APPROACH OF STRONG
SHORT WAVE/WARM FRONT WILL BE ENOUGH FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS.

AREA WILL BE IN THE WARM SECTOR TUE AND WED SO ANY SHOWERS AND
THUNDERSTORMS SHOULD BE SCATTERED. A FOCUSING MECHANISM COMING IN
THE FORM OF A SLOW MOVING COLD FRONT FROM NW GETTING CLOSE ENOUGH
LATE WED AND SO INCREASED POPS SLIGHTLY BEGINNING WED NIGHT. FRONT
WILL ORIENT ITSELF W TO E AS IT STRUGGLES TO MOVE THROUGH AND S OF
THE AREA ON FRI...BEFORE DISSIPATING. KEPT SAT DRY WITH HIGH PRES
SITUATED ACROSS NORTHEAST AND RIDGING DOWN THE EAST COAST.

PRELIMINARY NUMBERS...
ILM 059/072 051/075 5112
LBT 056/073 050/076 5112
FLO 058/074 052/076 6113
MYR 060/073 054/074 6112

MARINE: COLD FRONT EXPECTED TO BE SOUTH OF THE WATERS TONIGHT...
SIMILAR TO THE ETA/S POSITION. THINK THE NORTHERN WATERS WILL SEE
SOME OF THE SURGE BEHIND THE FRONT CURRENTLY SPREADING OVER EASTERN
NC. WEDGE BEGINS TO SET UP LATE SUN AND CONTINUES INTO EARLY MON
RESULTING IN NE WINDS ACROSS THE WATERS. AS THE RIDGE OF HIGH PRES
SHIFTS OFF THE MID-ATLANTIC COAST MON AND A WARM FRONT LIFTS NE
ACROSS THE AREA...WINDS WILL VEER AROUND TO THE SE. RATHER STRONG
SOUTHERLY FLOW WILL CONTINUE THROUGH THU WITH SOME STRONG LOW LEVELS
WINDS IN PLACE AND A TIGHTENING SURFACE PRESSURE GRADIENT AHEAD OF
NEXT COLD FRONT (EXPECTED TO MOVE THROUGH EARLY FRI). HOWEVER...PLAN
ON KEEPING WINDS BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THE
FORECAST PERIOD.

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, May 3, 4:30 AM EDT, 18 hours 11 minutes before
NCZ087-096-099-100-SCZ017-023-024-032>034-039-046-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
430 AM EDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.

.SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KREITNER

In the hours before

Local storm report, May 3, 7:44 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0744 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0741 PM    LUMBERTON                 NC   1.75 IN HAIL
05/03/03   ROBESON                        HAIL FALLING AT 911
                                          CENTER.

RAN
Local storm report, May 3, 9:04 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0904 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0901 PM    2 NW FAIRMONT             NC   0.75 IN HAIL
05/03/03   ROBESON                        SKYWARN SPOTTER REPORT.

0854 PM    4 SW BLADENBORO           NC   1.00 IN HAIL
05/03/03   BLADEN                         QUARTER TO DIME SIZED HAIL
                                          COVERING THE GROUND ON
                                          HIGHWAY 242 NEAR LENNONS
                                          CROSSROADS.

0822 PM    BLADENBORO                NC   1.00 IN HAIL
05/03/03   BLADEN                         DEPUTY REPORTED QUARTER
                                          SIZED HAIL ON CABBAGE ROAD
                                          IN BLADENBORO.

RAN
Local storm report, May 3, 9:31 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0931 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    PROCTORVILLE              NC   1.25 IN HAIL
05/03/03   ROBESON                        AT THE INTERSECTION OF NC
                                          HIGHWAYS 2214 AND 2220...4
                                          INCHES OF QUARTER TO HALF
                                          DOLLAR SIZED HAIL WAS
                                          COVERING THE ROAD.

RAN
Local storm report, May 3, 9:40 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0940 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0934 PM    WHITEVILLE                NC   1.00 IN HAIL
05/03/03   COLUMBUS                       PUBLIC REPORT OF QUARTER
                                          TO DIME SIZED HAIL.

0930 PM    FAIRMONT                  NC   0.88 IN HAIL
05/03/03   ROBESON                        SPOTTER REPORT OF DIME TO
                                          NICKEL SIZED HAIL.

0915 PM    EVERGREEN                 NC   1.75 IN HAIL
05/03/03   COLUMBUS                       PUBLIC REPORT OF GOLFBALL
                                          SIZED HAIL. HAIL BEGAN AT
                                          915 PM AND LASTED FOR 30
                                          MINUTES.

RAN
Local storm report, May 3, 9:52 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0952 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    5 NNE BENNETTSVILLE       SC   1.00 IN HAIL
05/03/03   MARLBORO                       SPOTTER REPORTED QUARTER
                                          SIZED HAIL IN LESTER.

RAN
Local storm report, May 3, 10:33 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1033 PM EDT SAT MAY 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    7 W LELAND                NC   1.00 IN HAIL
05/03/03   BRUNSWICK                      REPORTED BY SKYWARN
                                          SPOTTER JUST INSIDE THE
                                          BRUNSWICK COUNTY LINE ON US
                                          HIGHWAY 74/76

1020 PM    LITTLE ROCK               SC   1.50 IN HAIL
05/03/03   DILLON                         REPORTED BY DILLON COUNTY
                                          911

0945 PM    MCCOLL                    SC   WIND DAMAGE
05/03/03   MARLBORO                       TREES DOWNED BY HIGH
                                          THUNDERSTORM WINDS. PEA
                                          SIZE HAIL AND URBAN HIGHWAY
                                          FLOODING ALSO REPORTED.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 9:08 PM EDTSevere Thunderstorm WarningILMMarlboro82 min
May 3, 10:00 PM EDTSevere Thunderstorm WarningILMDillon45 min
May 3, 11:13 PM EDTSevere Thunderstorm WarningILMHorry92 min
May 4, 12:39 AM EDTSevere Thunderstorm WarningILMHorry36 min
May 4, 2:07 AM EDTSevere Thunderstorm WarningILMFlorence53 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.